Hail, Johnson
- When
- May 8, 5:55 AM CST to 5:56 AM CST
- Where
- Johnson County, 1 mi N of Olathe
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.895, -94.820
Quarter sized hail was reported in north Olathe.
Around 6:30 am on the morning of May 8th, a left-moving supercell developed over southern Johnson County, KS, moving to the north northeast. This supercell produced severe hail up to 2 inches in diameter across Johnson and Wyandotte Counties before crossing into Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Around 6:30 am on the morning of May 8th, a left-moving supercell developed over southern Johnson County, KS, moving to the north northeast. This supercell produced severe hail up to 2 inches in diameter across Johnson and Wyandotte Counties before crossing into Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 8, 5:27 AM CST, 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 627 AM CDT Wed May 8 2024 .KEY MESSAGES... - Rounds of thunderstorms are possible today mainly along and east of a line from Harrisonville to Chillicothe. Very large hail and wind gusts to 60 mph can be expected with the morning storms, while very large hail, strong winds, and a tornado or two are possible this afternoon. - Additional showers/non-severe thunderstorms are expected across northern Missouri on Thursday. - A warming trend is expected through the weekend, with the threat of thunderstorms returning by the end of the weekend. && .DISCUSSION... Issued at 337 AM CDT Wed May 8 2024 Sit and spin upper level low centered across the western Dakotas is expected to fragment today as one of the main shortwaves rounds the base of the trough and pushes east tonight into Thursday. Across eastern Nebraska/eastern Kansas, mid level cloud cover has built overnight with strong isentropic lift near the 300K surface. Area of low pressure has moved into south central Kansas into north central Oklahoma. Warm front with this system has worked into southwestern Missouri as of 08Z, noted with an increase in moisture (dew points of 60+ F) south of the boundary. This boundary is expected to continue to lift north this morning, the increasing low level moisture is expected to reach the edge of the cap. With very steep lapse rates from 700-500 mb and 1-6 km bulk shear values of 40-50 knots overhead, expect storms that develop to be capable of very large hail (>2" in diameter) and possibly a strong wind gust or two owing to the mid level dry air. These storms are expected to move to the eastnortheast around 40 knots, but with very linear hodographs, there is the potential for splitting storms with left movers building into the southern portion of the forecast area (east of I-49 and south of I-70). CAMs suggest convective initiation between 9-12Z this morning. Building low level moisture will favor a loaded gun sounding with increasing instability with the very steep lapse rates remaining from 700-500 mb (in excess of 8 C/km). If the atmosphere is able to become capped for a time frame ahead of an approaching short wave, CAPE values may approach 1500-2000 J/kg with the strong shear remaining. Storms this afternoon could be closer to being surface based, bringing all severe hazards into play. Positioning of the boundary will be critical in terms of figuring out the precise threat area, but the greatest threat appears to be east of a line from Harrisonville MO to Chillicothe and areas east. For forecast highs today, sided close to the mean in areas west and north of the convection, with slightly cooler highs across central Missouri that could see storms throughout the day. As the area of low pressure shifts east this evening, northwest winds develop across the region. Cooler air returns to the region, but expect the chances for showers and perhaps a thunderstorm or two to increase across northern Missouri on Thursday as short wave associated with the northern branch of the jet builds south across the Upper Midwest. The low clouds and precipitation will keep temperatures cool across northern Missouri, while areas farther south warm a bit more closer to normal. Quieter weather is expected on Friday as high pressure builds south across the western Great Plains. As this ridge builds south and eventually east, temperatures should gradually warm through the weekend. Increasing south/westerly winds will lead to moisture building back into the region on Sunday. As a lingering fragment of the upper low builds east from the desert southwest, could see a renewed threat for additional showers and thunderstorms late Sunday into early next week. With weaker wind shear, the threat for severe weather looks to possibly be less than today. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 621 AM CDT Wed May 8 2024 Showers and thunderstorms have developed in the vicinity of the terminals this morning. These may impact the terminals briefly between now and 13z, with VSBY dropping to around 4SM. Storms should exit east of the terminals after 14z. Additional redevelopment of storms is possible later this afternoon, but these should remain east of the terminals. Once storms move out, VFR conditions are expected through the period. Light southeasterly winds this morning should veer throughout the morning hours, becoming west northwesterly by this afternoon behind a cold front. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...BT AVIATION...BMW
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 630 AM CDT Wed May 8 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091130- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 630 AM CDT Wed May 8 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are possible this morning and afternoon. Large hail will be the main hazard, but damaging winds gusts and a tornado will also be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
606 AM CDT Wed May 8 2024
KSZ025-102-MOZ020-028-081130-
Doniphan KS-Atchison KS-Platte MO-Buchanan MO-
606 AM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DONIPHAN...EASTERN
ATCHISON...SOUTHERN BUCHANAN AND NORTHWESTERN PLATTE COUNTIES THROUGH
630 AM CDT...
At 605 AM CDT, Doppler radar was tracking a strong thunderstorm near
Atchison, moving northeast at 50 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
St. Joseph, Atchison, Agency, Rushville, Lewis And Clark Village,
Doniphan, De Kalb, Cummings, Potter, Bean Lake, and Lewis And Clark
Vi.
This includes the following highways...
Interstate 29 between mile markers 39 and 44.
Interstate 229 between mile markers 0 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3972 9522 3973 9467 3942 9509 3942 9513
3945 9530
TIME...MOT...LOC 1105Z 216DEG 42KT 3947 9515
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
CDBSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
630 AM CDT Wed May 8 2024
KSZ057-MOZ043-053-081200-
Miami KS-Bates MO-Cass MO-
630 AM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT MIAMI...SOUTHWESTERN CASS AND
NORTHWESTERN BATES COUNTIES THROUGH 700 AM CDT...
At 630 AM CDT, Doppler radar was tracking a strong thunderstorm near
Drexel, or 8 miles south of Louisburg, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Harrisonville, Paola, Spring Hill, Peculiar, Osawatomie, Louisburg,
Drexel, Cleveland, Freeman, Fontana, Lake Annette, West Line,
Hillsdale, Chiles, Bucyrus, New Lancaster, and Wagstaff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3839 9491 3851 9497 3874 9486 3874 9453
3866 9423 3839 9462
TIME...MOT...LOC 1130Z 233DEG 41KT 3850 9471
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CDBThe Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 11:56 UTC.
14 hail. Local standard time, as filed.
Quarter sized hail was reported in north Olathe.
Quarter sized hail was reported in northwest Olathe.
Half dollar sized hail was reported in Lenexa.
Quarter sized hail was reported in northeast Lenexa.
Quarter sized hail in Fairway.
Ping pong ball sized hail fell in southwest Shawnee.
Golf ball sized hail was reported on Shawnee Mission Parkway just east of Interstate 435.
Quarter sized hail was reported along Shawnee Mission Parkway just west of Interstate 435.
Two inch sized hail (egg size) was reported near the intersection of Interstate 435 and Midland Drive in Shawnee.
Golf ball sized hail was reported in Merriam.
Quarter size hail reported in Shawnee.
Quarter size hail was reported near Steele Road between Interstate 635 and US Highway 69.
Quarter size hail was reported in the Strawberry Hill neighborhood of Kansas City, Kansas.
Half dollar sized hail was reported along Interstate 70 just west of the state line in Wyandotte County across the river from KC Downtown Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166253, 1166252, 1166230, 1166231, 1166226, 1166227, 1166228, 1166229, 1166232, 1166235, 1166236, 1166234, 1166237, 1166238.